Alert archive / Missouri / Flood Watches in 2014
Flood Watch 2, NWS Kansas City, MO
NWS Kansas City, MO issued this flood watch at Oct 8, 2014, 3:55 PM CDT for 23 counties in Missouri; 7 counties in Kansas. It took effect at Oct 8, 2014, 7:00 PM CDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2014, 3:55 PM CDT (20:55 UTC)
- In effect from
- Oct 8, 2014, 7:00 PM CDT
- Expired
- Oct 10, 2014, 3:15 AM CDT
- In force
- 32 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 30 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Livingston County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971 WGUS63 KEAX 082055 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 PM CDT WED OCT 8 2014 ...SEVERAL PERIODS OF HEAVY RAIN POSSIBLE THROUGH FRIDAY. KSZ025-057-060-102>105-MOZ012>014-020>023-028>033-037>040-043>046- 053-054-091000- /O.NEW.KEAX.FA.A.0002.141009T0000Z-141011T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL- LIVINGSTON-PLATTE-CLAY-RAY-CARROLL-CHARITON-RANDOLPH-JACKSON- LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY... LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE... SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH... PLATTSBURG...KINGSTON...HAMILTON...POLO...CHILLICOTHE... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY... KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL... FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE... PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER... RICH HILL...CLINTON 355 PM CDT WED OCT 8 2014 ...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS...DONIPHAN... JOHNSON KS...LEAVENWORTH...LINN KS...MIAMI AND WYANDOTTE. IN MISSOURI...ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...HENRY...HOWARD...JACKSON...JOHNSON MO...LAFAYETTE... LIVINGSTON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. * FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING * SEVERAL PERIODS OF HEAVY RAIN ARE EXPECTED BEGINNING LATE THIS EVENING AND CONTINUING INTO FRIDAY AFTERNOON. RAINFALL TOTALS THROUGH THIS TIME COULD RANGE FROM ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE POTENTIAL FOR THE HEAVIEST RAINFALL WILL BE ACROSS AREAS NEAR AND NORTH OF INTERSTATE 70 TONIGHT...SHIFTING INTO AREAS SOUTH OF INTERSTATE 70 BY FRIDAY MORNING. * SEVERAL PERIODS OF HEAVY RAIN COULD LEAD TO FLOODING...PARTICULARLY ALONG FLOOD-PRONE RIVERS AND STREAMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$
3 follow-up statements
316 WGUS63 KEAX 091007 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 507 AM CDT THU OCT 9 2014 ...SEVERAL PERIODS OF HEAVY RAIN POSSIBLE THROUGH FRIDAY. KSZ025-057-060-102>105-MOZ012>014-020>023-028>033-037>040-043>046- 053-054-091815- /O.CON.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL- LIVINGSTON-PLATTE-CLAY-RAY-CARROLL-CHARITON-RANDOLPH-JACKSON- LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY... LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE... SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH... PLATTSBURG...KINGSTON...HAMILTON...POLO...CHILLICOTHE... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY... KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL... FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE... PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER... RICH HILL...CLINTON 507 AM CDT THU OCT 9 2014 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS...DONIPHAN...JOHNSON KS... LEAVENWORTH...LINN KS...MIAMI AND WYANDOTTE. IN MISSOURI... ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL...CASS... CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... HENRY...HOWARD...JACKSON...JOHNSON MO...LAFAYETTE... LIVINGSTON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. * THROUGH FRIDAY EVENING * SEVERAL PERIODS OF HEAVY RAIN ARE EXPECTED TO CONTINUE INTO FRIDAY AFTERNOON. RAINFALL TOTALS THROUGH THIS TIME COULD RANGE FROM ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE POTENTIAL FOR THE HEAVIEST RAINFALL WILL BE ACROSS AREAS NEAR AND NORTH OF INTERSTATE 70 TONIGHT...SHIFTING INTO AREAS SOUTH OF INTERSTATE 70 BY FRIDAY MORNING. * SEVERAL PERIODS OF HEAVY RAIN COULD LEAD TO FLOODING... PARTICULARLY ALONG FLOOD-PRONE RIVERS AND STREAMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$
430 WGUS63 KEAX 092022 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 322 PM CDT THU OCT 9 2014 KSZ102-MOZ012>014-020>023-033-092130- /O.CAN.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DONIPHAN-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL- LIVINGSTON-RANDOLPH- INCLUDING THE CITIES OF...TROY...SAVANNAH...CAMERON...GALLATIN... JAMESPORT...ST. JOSEPH...PLATTSBURG...KINGSTON...HAMILTON... POLO...CHILLICOTHE...MOBERLY 322 PM CDT THU OCT 9 2014 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND NORTHERN MISSOURI HAS BEEN CANCELLED. WHILE OCCASIONAL SHOWERS ARE EXPECTED THROUGH FRIDAY AFTERNOON...THE THREAT FOR FLOODING HAS SHIFTED SOUTH OF THE AREA. $$ KSZ025-057-060-103>105-MOZ028>032-037>040-043>046-053-054-100930- /O.CON.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE- CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON MO-PETTIS-COOPER-BATES-HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY... LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY... INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE... NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL... WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON 322 PM CDT THU OCT 9 2014 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS...JOHNSON KS...LEAVENWORTH... LINN KS...MIAMI AND WYANDOTTE. IN MISSOURI...BATES...CARROLL... CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...JACKSON... JOHNSON MO...LAFAYETTE...PETTIS...PLATTE...RAY AND SALINE. * THROUGH FRIDAY EVENING * ANOTHER ROUND OF RAIN AND THUNDERSTORMS TONIGHT AND EARLY FRIDAY COULD BRING AN ADDITIONAL ONE TO THREE INCHES OF RAIN TO THE AREA...WITH THE HEAVIEST RAINFALL TO THE SOUTH OF INTERSTATE 70. * AREAS OF HEAVY RAIN COULD LEAD TO FLOODING...PARTICULARLY ALONG FLOOD-PRONE RIVERS AND STREAMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$
916 WGUS63 KEAX 100815 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 AM CDT FRI OCT 10 2014 KSZ025-057-060-103>105-MOZ028>032-037>040-043>046-053-054-100915- /O.CAN.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE- CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON MO-PETTIS-COOPER-BATES-HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY... LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY... INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE... NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL... WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON 315 AM CDT FRI OCT 10 2014 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI HAS BEEN CANCELLED. SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE ACROSS THE REGION TODAY HOWEVER THE THREAT FOR HEAVY RAIN AND FLOODING HAS SHIFTED SOUTH OF THE AREA. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flood watch went out at Oct 8, 3:48 PM CDT, 7 minutes earlier.
Area forecast discussion, Oct 8, 3:48 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 348 PM CDT Wed Oct 8 2014 .DISCUSSION... Issued at 348 PM CDT WED OCT 8 2014 A very wet period begins tonight as an upper level trough begins to interact with a quasi-stationary boundary near the area. This source of prolonged forcing combined with deep moisture from Hurricane Simon's remnants could result in several inches of rain in some spots through Friday and some potential flooding problems. For tonight, a band of showers has already developed along a boundary near 800-hPa stretching from Maryville toward Columbia. Airmass is fairly dry so just a few light showers or sprinkles will fall from this activity. Meanwhile, a more organized band of showers and a few storms is developing along a surface warm front across southern KS into the MO Ozarks. This front will slowly lift north reaching areas near I-70 by Thursday morning, but will be outraced by a slightly elevated boundary around 925 hPa. This elevated boundary will likely be the source of numerous to widespread showers and thunderstorms later tonight particularly for areas near and north of the Missouri River. With MUCAPE values as high as 2000 to 2500 J/kg, a few of these storms could be capable of producing marginally severe hail as well as locally heavy rainfall up to 2" or 3", especially across any areas that sees training storms. The most likely areas to see this heavy rain are along and south of a St. Joseph to Moberly line and along and north of US 50. Therefore issued a flood watch for these areas beginning 7 pm tonight. On Thursday the surface frontal boundary will lift as far north as I-70 setting up quite a temperature gradient across the area. Parts of west central MO and east central KS could rise into the middle to even upper 70s while areas north of US 36 stay in the 50s. This boundary will be a continued focus for additional shower and thunderstorm activity through the day, with enhanced rainfall amounts coming Thursday night into early Friday as the upper wave to the west moves closer. Could once again see anywhere from 1" to 3" of rain with this activity, this time focused mainly along and south of I-70, or along and south of the frontal boundary. This could lead to additional flooding problems particularly across any areas that see heavy rain tonight. Friday will likely be a cold and rainy day with temperatures holding steady in the lower to middle 50s with the front pushing to the south. The potential for the heaviest rainfall will be shifting south of the area by this time, but any flooding ongoing from earlier rainfall could be worsened by even modest rainfall amounts so the flood watch will go until 7 pm Friday evening. After this point precipitation will begin tapering off from northwest to southeast. Scattered showers could return to the area as early as Saturday night when another upper-level trough will deepen to the west. This system looks to reach its maturity early next week with a deepening cyclone tracking to our south and east. This will bring another round of rain to the region Sunday night through Monday with the better chances being across central Missouri and points south and east of there. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1241 PM CDT WED OCT 8 2014 A band of numerous to widespread showers and embedded thunderstorms is expected to develop over northeast Kansas into much of northern Missouri late this evening, increasing in coverage through sunrise Thursday. Should see a decreasing trend across the KC area terminals after 9 or 10 am as this activity should shift south of the area, but scattered showers and perhaps a storm are still possible into the early afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Hawblitzel AVIATION...Hawblitzel
Hazardous weather outlook, Oct 8, 12:59 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT WED OCT 8 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1259 PM CDT WED OCT 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE OUTLOOK AREA. SMALL HAIL IS POSSIBLE IN ANY STRONGER STORMS THAT DEVELOP...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ON THURSDAY AND CONTINUE INTO EARLY FRIDAY ACROSS MUCH OF THE AREA. WHILE SEVERE STORMS ARE NOT EXPECTED...THE STRONGEST STORMS MAY PRODUCE HAIL OR GUSTY WINDS ON THURSDAY. ADDITIONALLY...HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 70...WHICH MAY LEAD TO LOCALIZED FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Nearby
Flood Watches in Missouri, 2014Flood Watches in Kansas, 2014Every flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.